How to Kick Antidepressant Drugs Without Triggering a Relapse: New Research

Antidepressant drugs have become a standard treatment for depression and anxiety—43 million Americans were taking Lexapro, Zoloft or some other "Selective Serotonin Reuptake Inhibitor," or SSRI, in 2019, and pandemic-induced anxiety has likely pushed those numbers higher still.

Evidence is mounting, however, that SSRIs are more difficult to kick than previously thought. Many of the 26 million Americans who have been taking an SSRI for two years or more, and the six million who have been on them for a decade, may stay on the drugs simply to avoid withdrawal symptoms, say some experts.

Most patients struggling to wean themselves off SSRIs have been left with little guidance on how to do so safely and effectively. That was the conclusion of Anders Sørensen, a psychologist at the Center for Clinical intervention Research at Copenhagen University Hospital in Denmark. In a paper published earlier this year, he and his colleagues reviewed 21 clinical practice guidelines from high-income English-speaking nations. Most guidelines recommended that patients slowly taper off the drugs to avoid withdrawal symptoms, but none offered specific advice on how slowly to do so.

"The limited and vague guidance on tapering and discontinuing in current clinical practice guidelines, which was hard to find in many cases, means that they provide little support for clinicians seeking to help patients stop or taper antidepressants," they wrote. "This may have the consequence that clinicians are hesitant to support patients in the process of discontinuing."

Sørensen spoke with Newsweek about insights he has gained from reviewing brain imaging studies and how he uses them to guide his own patients.

Newsweek: You and others have suggested that doctors often misdiagnose extended withdrawal symptoms as a depressive relapse and put the patients back on the drugs as a result. How can you tell the difference?

Anders Sørensen: That's the question. Sometimes patients who report a list of withdrawal symptoms also have symptoms that are not anxiety or depression. There is overlap, but there's a lot of physical symptoms, too, that you would not have had if you were still taking the drug, such as nausea, flulike symptoms, dizziness, electric, shock sensations, muscle aches, confusion. The first telltale sign is that if we have some of these physical symptoms that you can clearly say, 'this is not what I took the drug for.' That would help us get an idea that maybe this is withdrawal and not relapse.

FE Depression 02
Emma Innocenti/Getty

How long do these symptoms last?

That depends on how you reduce the dose. You've seen from the U.K. study that they can last months or even years.

What is the solution?

If you are among those who have trouble, you need to taper the drug very slowly, with very small dose reductions and way below the slowest manufactured one. That's how slow it needs to be. And then the withdrawal symptoms would usually be about a week or two or sometimes completely avoided because we taper the drug so slowly.

How would you summarize what is known or what you're suggesting based on your systematic review of studies?

We know that the dose reductions have to be smaller and smaller as you approach zero. The drug is more potent at lower doses. For example, going from five to four milligram is a much bigger reduction than going from 10 to nine, for example, because the effect is simply larger at the bottom. There's no one rule. It's trial and error. We reduce the dose and then we use those bodily withdrawal symptoms that may or may not come to determine when the next production can be.

How does one start withdrawing from these drugs?

That depends on the initial dose. Sometimes we can reduce the dose drastically in the beginning if you're on a high dose. Looking at Prozac, 60 milligrams is the most people usually take. Most people will be able to go down to 40 mg and even 20 mg without much happening. When I sit with people clinically, my first goal is always to find when the plateau of relative calm ends and the symptoms begin to change—when withdrawal symptoms become more noticeable. So, a dose reduction scheme could look like 60 mg, 40 mg, 30 mg, and then 18 gm and 16 mg. At some point the reductions change and become way smaller.

From there on, a rule would be to reduce between five and 10 percent. That's why it can take months or years to come off. Because at a certain point the withdrawal symptoms increase significantly the lower you go.

What do you think is happening in the brain during withdrawal?

When you start taking the drugs, you perturb the homeostasis that was there in the brain. You do that because you increase certain neurotransmitters quickly. Over time, the body establishes a new set point for that homeostasis. The reason you can't just stop is that once you reduce the dose, the same mechanism kicks in again and the body will try to establish the new homeostasis at the lower dose. Withdrawal symptoms occur when that task gets too big for the brain, when it can't keep up. That's why we need to taper gradually. The problem is the lowest manufactured dose by definition is often too big to taper properly.

What does one do then?

Some people get to the lowest dose and then will break the pill. But they can still get terrible withdrawal symptoms. It's a classic story in the online withdrawal community because to be on five milligrams of something looks like a small dose, but it's not—it's actually a very high dose. These are actually very, very potent drugs. So we cut the pills and weigh them, or we dissolve them in water. Sometimes we need to go down to like a 10th and sometimes a 15th of the smallest dose.

It looks ridiculous that such a small dose can have an effect, but it can. Once we understand that, it makes sense to do it slower. This was known in the withdrawal community for decades. But there hasn't really been evidence to support it. We decided that this would be part of my Ph.D, to look at what actually happens in the brain. It turned out that there's something going on there, as shown with brain imaging studies. The most important thing is to be on the lookout for the withdrawal symptoms, and when they kick in, to consider slowing the pace of the tapering.